This is poisoning from the ingestion of aminophylline or theophylline.
- theophylline (Theo-Dur, Slo-Phyllin, Theolair, Slo-Bid)
- various asthma medications
Note: This list may not be all inclusive.
- body as a whole o difficulty sleeping o muscle twitching and cramping o confusion o low blood glucose
- respiratory o difficulty breathing
- gastrointestinal o increased appetite o nausea o vomiting (possibly with blood)
- heart and blood vessels o irregular heartbeat o low blood pressure o high blood pressure o rapid heart rate o palpitations
- nervous system o Convulsions o dizziness o irritability o psychosis o visual hallucinations
- body as a whole o muscle cramps o twitching
- respiratory o rapid, deep breathing
- gastrointestinal o nausea and/or vomiting
- heart and blood vessels o rapid heartbeat o irregular heartbeat o low blood pressure o shock
- nervous system o tremors o Convulsions
Do not induce vomiting unless instructed to do so by Poison Control or by a physician. Contact Poison Control for treatment information.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- treatment of symptoms
- monitor vital signs (blood pressure, pulse, and so forth)
- maintain blood pressure within normal limits
- administer activated charcoal
- administer a laxative
- use gastric lavage
- administer artificial respiration
Convulsions and irregular heartbeats are difficult to control.
by Brenda A. Kuper, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.